Alert archive / New Hampshire / Tornado Warnings in 2018

Tornado Warning 3, NWS Gray, ME

June 18, 2018Carroll County, Grafton County, New Hampshire

NWS Gray, ME issued this tornado warning at Jun 18, 2018, 3:54 PM EDT for Carroll County, Grafton County, New Hampshire. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2018, 3:54 PM EDT (19:54 UTC)
Expired
Jun 18, 2018, 4:30 PM EDT
In force
36 min
Issued by
NWS Gray, ME
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Carroll County, NH, Grafton County, NH

The radar

The Portland,ME radar (KGYX), 92 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 4:24 PM EDTTSTM WND DMGConway, NHCONWAY POLICE REPORTS ONE TREE DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 2:49 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 7.9 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2018-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2018-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1400 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

888 
WFUS51 KGYX 181954
TORGYX
NHC003-009-182030-
/O.NEW.KGYX.TO.W.0003.180618T1954Z-180618T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Gray ME
354 PM EDT MON JUN 18 2018

The National Weather Service in Gray Maine has issued a

* Tornado Warning for...
  East central Grafton County in northern New Hampshire...
  Central Carroll County in northern New Hampshire...

* Until 430 PM EDT.
    
* At 354 PM EDT, a severe thunderstorm capable of producing a tornado
  was located 9 miles east of Lincoln, moving southeast at 30 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Sandwich around 410 PM EDT.
  Ossipee and Tamworth around 430 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Waterville Valley, Livermore, Albany, Madison and Bartlett.

This also includes...
  Mount Chocorua, Mount Whiteface, Mount Osceola, Mount Tecumseh, and
The Tripyramids.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4395 7158 4406 7151 4398 7110 4380 7123
TIME...MOT...LOC 1954Z 297DEG 28KT 4400 7150 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$
ekster
2 follow-up statements
977 
WWUS51 KGYX 182008
SVSGYX

Severe Weather Statement
National Weather Service Gray ME
408 PM EDT MON JUN 18 2018

NHC003-009-182030-
/O.CON.KGYX.TO.W.0003.000000T0000Z-180618T2030Z/
Grafton NH-Carroll NH-
408 PM EDT MON JUN 18 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM EDT FOR EASTERN
GRAFTON AND CENTRAL CARROLL COUNTIES...
    
At 407 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Tamworth, or 9 miles west of Conway, moving east at
40 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Conway, Tamworth, Madison, Albany and Waterville Valley. 

This also includes...
  Mount Chocorua and Champney Falls.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4392 7139 4400 7134 4397 7110 4384 7120
TIME...MOT...LOC 2007Z 292DEG 34KT 4395 7131 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$
mle
502 
WWUS51 KGYX 182020
SVSGYX

Severe Weather Statement
National Weather Service Gray ME
420 PM EDT MON JUN 18 2018

NHC003-009-182030-
/O.EXP.KGYX.TO.W.0003.000000T0000Z-180618T2030Z/
Grafton NH-Carroll NH-
420 PM EDT MON JUN 18 2018

...THE TORNADO WARNING FOR EASTERN GRAFTON AND CENTRAL CARROLL
COUNTIES WILL EXPIRE AT 430 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northern New Hampshire.

LAT...LON 4392 7139 4400 7134 4397 7110 4384 7120
TIME...MOT...LOC 2020Z 297DEG 28KT 4391 7120 

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this tornado warning went out at Jun 18, 3:21 PM EDT, 33 minutes earlier.

Area forecast discussion, Jun 18, 3:21 PM EDT, 33 minutes before
Area Forecast Discussion
National Weather Service Gray ME
321 PM EDT Mon Jun 18 2018

.SYNOPSIS...
Hot temperatures and high humidity will give way to much cooler
and drier air as a strong cold front moves through the region
tonight. Ahead of this front...strong to severe thunderstorms
are expected. Gusty northwest winds will arrive on Tuesday with
dry and seasonable conditions for the remainder of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...

High Impact Weather Potential: High heat indices along with
severe thunderstorms through this evening. Areas of fog possible
overnight.

Through this evening: Severe thunderstorm watch 187 has been
issued as significant warming/moistening of the low level
airmass has occurred in the past 2 hours with convective line
associated with pre frontal trough strengthening as a result.
Our 18Z balloon shows somewhat better than expected lapse rates
into the mid levels with moderate-strong deep shear...some low
level turning...and increasing MLCAPE values. Thus...not at all
surprised at rapidly developing convection and expect all areas
south and east of current line to be at risk over the next 3-6
hours. Primary threat is damaging winds...but see below for
additional threats.

Tornado threat: Storms thus far have already exhibited
impressive rotation with two tornado warnings issued. Low level
helicity values are modest...but clearly sufficient and thus an
isolated tornado threat will continue through the next few
hours.

Hydro: While the convective parameters have improved...the PWATs
are also increasing with 2-2.25 inch values now pulling into the
region from the west. As pre-frontal trough sags south...it will
increasingly become aligned with the mid level flow with heavy
rain becoming an increasing threat.

Tonight: Expect showers and embedded thunderstorms to continue
through the first half of the overnight before coming to an end
behind the front after midnight with low level flow shifting
northwesterly. Fog is likely given the evening rainfall with a
warm and muggy night expected as lows fall into the 50s north of
the mountains...and the 60s to around 70 south of the mountains.

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...

High Impact Weather Potential: Minimal

Tuesday:  Much quieter day on Tuesday as shortwave trough axis
pulls east with surface high pressure building into the Great
Lakes. Strong cold/dry advection will continue through the day
as continental polar airmass works into the region. Winds will
likely be the primary impactful weather element given modest low
level gradient and the aforementioned cold advection. Followed
closer to warmer/drier MAV guidance due to recent performance in
these scenarios...which results in highs in the 70s north to
lower 80s south along with dewpoints falling into the 40s during
the day.

Tuesday Night: High pressure builds overhead with decoupling
winds and dry airmass likely to result in near ideal radiational
cooling conditions. This will result in a much cooler night than
the one previous with perhaps some fog over lakes and rivers as
lows fall through the 40s north and lower 50s south.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...

A cold front is agreed upon by several deterministic and
ensemble sources to move through the region Wed or Wed night.
This front will introduce a cooler and drier air mass which
should peak Thursday night with lows in the 40s...with perhaps a
few upper 30s readings at the best radiators across northern NH.
High pressure is expected to slide offshore Friday allowing for
a warmer and more moist return flow to set up through the
weekend. The best chance for showers and thunderstorms will be
Sunday as a short wave trough and attendant cold front
approaches northern New England from the west.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Short Term...
VFR at the moment through the terminals. Current expectations
are that a line of storms will impact the terminals in the
20-23z timeframe with showers and embedded thunderstorms behind
this initial line. Overnight...expect some stratus and fog
development before clearing arrives Tuesday morning behind the
departing cold front. Much drier air arrives with high pressure
Tuesday with northwesterly winds of 14g22kts. VFR conditions
with diminishing winds continue through Tuesday night.

Long Term...
VFR conditions are expected to be prevalent through the period.
However, there could be a period of MVFR conditions Wed/Wed
night in association with a cold front. Also, as moisture
increases Saturday and Saturday night, some low stratus could
affect the coastline.

&&

.MARINE...
Short Term...
SCAs outside the bays through 12Z Tuesday. Northwesterly winds
gusts will near 20-25kts for a time on Tuesday...but then
quickly diminish Tuesday night.

Long Term...
Marginal SCA conditions will be possible in
southwesterly flow in advance of a cold front Wednesday
afternoon. Otherwise, the next chance of SCA conditions comes
over the weekend in advance of the next frontal system.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Heat Advisory until 7 PM EDT this evening for MEZ018-019-023-
     024.
     Beach Hazards Statement until 8 PM EDT this evening for
     MEZ023>028.
NH...Heat Advisory until 7 PM EDT this evening for NHZ005>015.
     Beach Hazards Statement until 8 PM EDT this evening for NHZ014.
MARINE...Small Craft Advisory until 8 AM EDT Tuesday for ANZ150-152-154.

&&

SYNOPSIS...Arnott
NEAR TERM...Arnott
SHORT TERM...Arnott
LONG TERM...Ekster
AVIATION...Arnott/Ekster
MARINE...Arnott/Ekster
Hazardous weather outlook, Jun 18, 2:52 PM EDT, 1 hour 2 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
252 PM EDT Mon Jun 18 2018

MEZ023-024-NHZ014-191900-
Coastal York-Coastal Cumberland-Coastal Rockingham-
252 PM EDT Mon Jun 18 2018

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 187 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southwest Maine and southern
New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Heat Advisory.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

MEZ018-019-NHZ005>013-015-191900-
Interior York-Interior Cumberland-Southern Grafton-Southern Carroll-
Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Western And Central Hillsborough-
252 PM EDT Mon Jun 18 2018

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 187 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Maine, southwest Maine, New
Hampshire, central New Hampshire, northern New Hampshire and
southern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

MEZ025>028-191900-
Sagadahoc-Lincoln-Knox-Coastal Waldo-
252 PM EDT Mon Jun 18 2018

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for south central Maine.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

Strong to severe thunderstorms are possible through this evening
generally in the 3pm to 8pm timeframe with damaging winds and heavy
rain being the greatest threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

MEZ007>009-012>014-021-022-NHZ001-002-191900-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Kennebec-Interior Waldo-
Northern Coos-Southern Coos-
252 PM EDT Mon Jun 18 2018

This Hazardous Weather Outlook is for south central Maine, west
central Maine, western Maine and northern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Strong to severe thunderstorms are possible through this evening
generally in the 3pm to 8pm timeframe with damaging winds and heavy
rain being the greatest threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

MEZ020-NHZ003-004-191900-
Androscoggin-Northern Grafton-Northern Carroll-
252 PM EDT Mon Jun 18 2018

...SEVERE THUNDERSTORM WATCH 187 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southwest Maine and northern
New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

ANZ150>154-191900-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
252 PM EDT Mon Jun 18 2018

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

Strong to severe thunderstorms are expected this afternoon and
evening...generally in the 4pm to 9pm timeframe with damaging winds
and frequent lightning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

ARNOTT

In the hours before

Special weather statement, Jun 18, 2:49 PM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Gray ME
249 PM EDT MON JUN 18 2018

NHZ002-003-181930-
Northern Grafton-Southern Coos-
249 PM EDT MON JUN 18 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN COOS AND
NORTHEASTERN GRAFTON COUNTIES...

At 249 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Waterford to Plainfield. Movement was
east at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Littleton, Bethlehem, Lincoln, Haverhill, Franconia, Pinkham Notch,
Mount Washington, Wells River Village, Woodstock, Carroll, Lisbon,
Jefferson, Bath, Dalton, Jackson, Wells River, Benton, Easton,
Landaff and Lyman.

This includes Interstate 93 between mile markers 101 and 125.

This also includes...
  Franconia Notch, Cannon Mountain, North Twin Mountain, Franconia
Ridge, and Mount Jefferson.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4424 7205 4426 7206 4436 7160 4431 7104
      4424 7116 4424 7125 4415 7130 4412 7134
      4421 7139 4421 7142 4410 7138 4400 7154
      4413 7204 4419 7206
TIME...MOT...LOC 1849Z 286DEG 29KT 4436 7193 4426 7242

mle

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 8:28 AM EDTBeach Hazards StatementGYXRockingham11 hr
Jun 18, 2:49 PM EDTSpecial Weather StatementGYXGrafton41 min
Jun 18, 3:00 PM EDTTornado WarningGYXCarroll, Coos, Grafton30 min
Jun 18, 3:09 PM EDTSevere Thunderstorm WarningGYXCoos, Grafton51 min
Jun 18, 3:12 PM EDTTornado WarningGYXGrafton48 min
Jun 18, 3:20 PM EDTSevere Thunderstorm WarningGYXGrafton40 min
Jun 18, 3:50 PM EDTSevere Thunderstorm WarningGYXGrafton40 min
Jun 18, 3:58 PM EDTSevere Thunderstorm WarningGYXBelknap, Carroll, Coos, Grafton47 min
Jun 18, 4:24 PM EDTAreal Flood AdvisoryGYXCarroll, Coos, Grafton3 hr
Jun 18, 4:47 PM EDTSevere Thunderstorm WarningGYXCheshire, Hillsborough, Sullivan58 min
Jun 18, 5:21 PM EDTSpecial Weather StatementGYXGrafton24 min
Jun 18, 5:24 PM EDTSevere Thunderstorm WarningGYXCheshire, Hillsborough, Merrimack, Rockingham, Sullivan51 min
Jun 18, 5:50 PM EDTAreal Flood AdvisoryGYXCarroll3 hr
Jun 18, 5:51 PM EDTSevere Thunderstorm WarningGYXHillsborough, Merrimack, Rockingham, Strafford54 min
Jun 18, 6:09 PM EDTSpecial Weather StatementGYXCarroll51 min
Jun 18, 6:17 PM EDTSevere Thunderstorm WarningGYXRockingham, Strafford43 min

Nearby

Tornado Warnings in New Hampshire, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.